This article is an answer to the Case – Bluish Discoloration of Sclerae
Extraocular movements were intact, and the pupils were equal and reactive to light. Best corrected visual acuity, visual fields, and intraocular pressure were normal.
Ocular coherence tomography showed no scleral thinning. Bluish discoloration of the pinnae of both ears was also noted. Minocycline-induced pigmentation was diagnosed.
Prolonged treatment with minocycline can cause blue-gray pigmentation of the skin, sclerae, pinnae, fingernails, teeth, gums, and scar tissue.
A proposed mechanism for this pigmentation is that metabolites of minocycline form insoluble complexes with melanin or iron that can deposit in body tissues, particularly in tissues that are exposed to light. The staining may resolve slowly, or it can be permanent.
The patient returned to the referring rheumatologist, who, following the recommendation of the ophthalmologist, advised him to stop taking minocycline. At a follow-up visit 1 year after treatment with minocycline was stopped, minimal reduction in the scleral pigmentation was noted.